content top

Opium Overdose

Opium overdoseOpium is a naturally occurring substance found in the seeds of the opium poppy. While opium itself is not a prescribed medication, morphine, codeine, and thebaine are extracted from the opium gum. Morphine is typically prescribed for moderate to severe pain. Codeine is typically prescribed for mild to moderate pain or as a cough suppressant. Thebaine is chemically processed and refined to create hydrocodone, oxycodone, hydromorphone, oxymorphone, and several other semi-synthetic opiate painkillers.

History of Opium Use

Up until the early 1900s, opium use in the United States was widespread and legal. Freely dispensed by doctors, many medicines contained opium and were prescribed for a variety of ailments including pain, sleeplessness, painful periods, menopause, and even teething discomfort in children. In addition to recreational methods of smoking or eating it, opium use was quite prevalent. Some statistics about opium use at the time show that opium was:

  • Freely used no with stigma or legal constraints
  • More prevalent in women than men
  • Used more frequently by middle-aged or older women versus young women
  • Preferred by the upper socioeconomic classes, partly because there were sanctions against women drinking alcohol

In 1914, the United States Congress passed the Harrison Narcotics Act, which called for control of each phase of the preparation and distribution of medicinal opium, morphine, heroin, cocaine, and any new derivative that could be shown to have similar properties. This act also made it illegal to possess these controlled substances. Today, opium is listed as a Schedule II drug by the Federal Controlled Substances Act.

Opium Overdose

While opiate overdose is possible from any derivative of opium including prescribed medications, the most common form of overdose comes from intravenous use of the drug, particularly by new users who are not aware of the level of the drug they can tolerate. Once the drug is injected, it is instantaneous and irreversible.

The symptoms of opiate overdose are heightened effects of the drug’s natural narcotic effects, which alter involuntary organ and body functions. These symptoms may include:

  • Respiratory depression
  • Confusion
  • Restlessness
  • Dizziness
  • Drowsiness
  • Cold, clammy skin
  • Reduced blood pressure
  • Slowed heart rate
  • Pinpoint pupils
  • Weakness
  • Irregular breathing
  • Seizures

Opium Addiction Help

If you need assistance to find the right opium addiction treatment program for you, please call our toll free number today. We are available 24 hours a day to answer any questions you might have about recovery solutions for an opium addiction. We are here to help, so call now.

866.932.8797